Use of Tris–hydroxymethyl aminomethane in severe lactic acidosis due to highly active antiretroviral therapy: a case report

Authors


Dr James Gasperino, 111 E 210 Bronx, 10467 NY, USA. Tel.: +1 718 920 5440; fax: +1 718 652 2464; e-mail: jgasperi@montefiore.org

Summary

Background:  Lactic acidosis is a rare, yet life-threatening adverse drug effect of highly active antiretroviral therapy (HAART), specifically stavudine and lamivudine. These nucleoside analogue reverse transcriptase inhibitors (NRTIs) are commonly used to treat patients infected with the human immunodeficiency virus (HIV).

Case:  We report the use of Tris–hydroxymethyl aminomethane (THAM) to treat severe lactic acidosis due to HAART in a 50-year-old African-American woman. NRTIs can cause hyperlactinaemia by interfering with mitochondrial oxidative phosphorylation function, which normally removes H+ generated by the hydrolysis of adenosine triphosphate. This side-effect is associated with a high mortality in patients infected with HIV. One explanation for this high mortality is that lactic acidosis is typically refractory to treatment with commonly used buffering agents.

Conclusion:  THAM generates serum bicarbonate, and reduces the level of carbon dioxide in arterial blood. Both of these qualities appear to make THAM an ideal agent for treating lactic acidosis caused by HAART.

Ancillary